Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 103, NWS Quad Cities, IA

June 18, 1998Clinton County, Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 1998, 4:45 PM CDT for Clinton County, Scott County, Iowa; Rock Island County, Illinois. It was in force for 75 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 4:45 PM CDT (21:45 UTC)
Expired
Jun 18, 1998, 6:00 PM CDT
In force
75 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Clinton County, IA, Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 6 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:00 PM CDTHail 1.75East Moline, ILSevere thunderstorms resulted in numerous reports of hail across Nothern Rock Island County. Hail sizes ranged from three quarters of an inch in Silvis to one and three fourth inches in East Moline.
Jun 18, 5:15 PM CDTHail 0.75Clinton, IA
Jun 18, 5:25 PM CDTHail 3Milan, IL
Jun 18, 5:30 PM CDTThunderstorm WindWalcott, IAStrong thunderstorm winds toppled trees in the Walcott area. One large maple tree smashed a corn crib full of soybeans. About 3,000 bushels of beans were spilled and a farm wagon on the lower level of the corn crib was crushed by the falling building.
Jun 18, 5:40 PM CDTHail 1Barstow, ILHail fell for 25 minutes at Barstow.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS1 KMLI 182146 RRA
SVRMLI
IAC045-097-163-ILC085-161-182300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA
  JACKSON COUNTY IN EAST CENTRAL IOWA
  SCOTT COUNTY IN EAST CENTRAL IOWA
  JO DAVIESS COUNTY IN NORTHWESTERN ILLINOIS
  ROCK ISLAND COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 600 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF DUBUQUE TO 10 MILES EAST OF
  MONTICELLO TO 13 MILES WEST OF MUSCATINE...MOVING NORTHEAST AT 35
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALENA AROUND 525 PM
  MAQUOKETA AROUND 535 PM
  DEWITT AROUND 540 PM
  DAVENPORT AROUND 540 PM
  ROCK ISLAND AROUND 550 PM

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU JUN 18 1998

IN THE MIDDLE OF WATCHES AND KEEPING AN EYE ON BORDERLINE SEVERE
WEATHER.  THE WARM SECTOR BUSY WEATHER WAS JUST TO GET US FINE TURNED
AND READY FOR THIS EVENING.  THE MAIN COLD FRONT IS STILL IN CENTRAL
IOWA WHERE DSM HAS BEEN BUSY WITH TOR AND SVR WARNINGS.  MAIN MOISTURE
CONVERGENCE IS STILL IN THE VICINITY OF THE COLD FRONT.  SPC JUST
POINTED OUT THAT ALSO SOME OLD OUTFLOW ACTION ALSO INTERACTING WITH
THIS FRONT.  JUST HAD A BRIEF CONVERSATION WITH DSM AND WILL GO WITH A
CONTINUE FLASH FLOOD WATCH ACROSS ALL OF SOUTHEAST IOWA.  THAT THREAT
SHOULD END ONCE THE FRONT PUNCHES THROUGH...BUT UNTIL THEN...POTENTIAL
IS STILL THERE FOR THIS TO TURN INTO A HEAVY RAIN EVENT.  ALL
INDICATIONS ARE THAT BY THE TIME THE COLD FRONT REACHES OUR AREA...WE
WILL BE DEALING WITH MAINLY A HIGH WIND EVENT.

DUE TO LACK OF TIME WILL GO WITH CURRENT GUIDANCE AND PREVIOUS ZFP
PACKAGE AT THIS TIME.

CID 65/++   DBQ 62/++   MLI 67/++   BRL 67/++

MEYER

In the hours before

Local storm report, Jun 18, 4:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0416 PM    CEDAR RAPIDS              IA   58 MPH WIND GUST
06/18/98   LINN
Local storm report, Jun 18, 4:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0416 PM    CEDAR RAPIDS              IA   58 MPH WIND GUST
06/18/98   LINN
Local storm report, Jun 18, 4:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0430 PM)   NORTH LIBERTY             IA   POWER LINES DOWN
06/18/98   JOHNSON

0427 PM    LIBERTYVILLE              IA   50 TO 60 MPH
06/18/98   JEFFERSON

0429 PM    FAIRFIELD                 IA   50 TO 60 MPH
06/18/98   JEFFERSON

0437 PM    7 SE FARMINGTON           IA   WIND DAMAGE
06/18/98   LEE                            TREES DOWN

0430 PM    WESTERN VAN BUREN COUNTY  IA   TREE LIMBS DOWN
06/18/98   VAN BUREN

0435 PM    4 SE STOCKPORT            IA   FUNNEL CLOUD
06/18/98   VAN BUREN

0435 PM    3 NE BONAPARTE            IA   FUNNEL CLOUD
06/18/98   VAN BUREN
Local storm report, Jun 18, 4:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0430 PM)   NORTH LIBERTY             IA   POWER LINES DOWN
06/18/98   JOHNSON

0427 PM    LIBERTYVILLE              IA   50 TO 60 MPH
06/18/98   JEFFERSON

0429 PM    FAIRFIELD                 IA   50 TO 60 MPH
06/18/98   JEFFERSON

0437 PM    7 SE FARMINGTON           IA   WIND DAMAGE
06/18/98   LEE                            TREES DOWN

0430 PM    WESTERN VAN BUREN COUNTY  IA   TREE LIMBS DOWN
06/18/98   VAN BUREN

0435 PM    4 SE STOCKPORT            IA   FUNNEL CLOUD
06/18/98   VAN BUREN

0435 PM    3 NE BONAPARTE            IA   FUNNEL CLOUD
06/18/98   VAN BUREN
Local storm report, Jun 18, 4:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0450 PM    MOUNT PLEASANT            IA   50 TO 60 MPH WIND
06/18/98   HENRY
Local storm report, Jun 18, 4:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0450 PM    MOUNT PLEASANT            IA   50 TO 60 MPH WIND
06/18/98   HENRY

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:15 PM CDTSevere Thunderstorm WarningDVNDes Moines50 min
Jun 18, 3:34 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa61 min
Jun 18, 3:34 PM CDTSevere Thunderstorm WarningDVNKeokuk61 min
Jun 18, 3:41 PM CDTSevere Thunderstorm WarningDVNBuchanan64 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren, Washington63 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDVNDelaware, Linn63 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDVNJohnson63 min
Jun 18, 4:20 PM CDTSevere Thunderstorm WarningDVNCedar, Muscatine65 min
Jun 18, 4:20 PM CDTSevere Thunderstorm WarningDVNJones65 min
Jun 18, 4:33 PM CDTSevere Thunderstorm WarningDVNDubuque62 min
Jun 18, 4:37 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Louisa63 min
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDVNJackson75 min
Jun 18, 4:55 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson65 min
Jun 18, 5:03 PM CDTSevere Thunderstorm WarningDVNMercer62 min
Jun 18, 5:23 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside77 min
Jun 18, 5:23 PM CDTSevere Thunderstorm WarningDVNHenry77 min
Jun 18, 5:33 PM CDTSevere Thunderstorm WarningDVNWarren67 min
Jun 18, 5:46 PM CDTSevere Thunderstorm WarningDVNStephenson64 min
Jun 18, 5:53 PM CDTTornado WarningDVNHenry32 min
Jun 18, 6:00 PM CDTSevere Thunderstorm WarningDVNMcDonough50 min
Jun 18, 6:12 PM CDTSevere Thunderstorm WarningDVNBureau63 min
Jun 18, 6:30 PM CDTTornado WarningDVNWhiteside20 min
Jun 18, 6:49 PM CDTSevere Thunderstorm WarningDVNStephenson21 min
Jun 18, 6:54 PM CDTSevere Thunderstorm WarningDVNPutnam66 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.